Alert archive / New York / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 20, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at May 23, 2019, 7:19 PM EDT for Cayuga County, Oswego County, Wayne County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2019, 7:19 PM EDT (23:19 UTC)
- Expired
- May 23, 2019, 7:46 PM EDT
- In force
- 27 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Cayuga County, NY, Oswego County, NY, Wayne County, NY
The radar
The Ft Drum radar (KTYX), 77 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
044
WUUS51 KBUF 232319
SVRBUF
NYC011-075-117-240000-
/O.NEW.KBUF.SV.W.0020.190523T2319Z-190524T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
719 PM EDT Thu May 23 2019
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Northeastern Wayne County in western New York...
Cayuga County in central New York...
Southern Oswego County in central New York...
* Until 800 PM EDT..
* At 719 PM EDT, a severe thunderstorm was located near Chimney
Bluffs State Park, or 7 miles southwest of Fair Haven Beach State
Park, moving east at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fulton, Fair Haven Beach State Park, Central Square, Cato,
Constantia, Sterling, Phoenix, Ira, Wolcott and Cleveland.
This includes Interstate 81 near exit 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
LAT...LON 4315 7588 4320 7604 4320 7608 4323 7610
4327 7620 4324 7621 4322 7619 4320 7621
4324 7627 4322 7626 4320 7627 4323 7631
4323 7648 4311 7647 4310 7650 4320 7689
4335 7683 4338 7675 4325 7587
TIME...MOT...LOC 2319Z 288DEG 43KT 4327 7680
HAIL...0.88IN
WIND...60MPH
$$
RSH2 follow-up statements
652
WWUS51 KBUF 232334
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
734 PM EDT Thu May 23 2019
NYC117-232343-
/O.CAN.KBUF.SV.W.0020.000000T0000Z-190524T0000Z/
Wayne NY-
734 PM EDT Thu May 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4315 7588 4320 7608 4323 7610 4327 7620
4324 7621 4322 7619 4320 7622 4324 7627
4322 7626 4320 7627 4323 7631 4323 7648
4314 7649 4311 7647 4310 7650 4316 7671
4322 7671 4336 7663 4325 7587
TIME...MOT...LOC 2333Z 288DEG 43KT 4322 7657
$$
NYC011-075-240000-
/O.CON.KBUF.SV.W.0020.000000T0000Z-190524T0000Z/
Cayuga NY-Oswego NY-
734 PM EDT Thu May 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR CAYUGA AND SOUTHERN OSWEGO COUNTIES...
At 733 PM EDT, a severe thunderstorm was located near Cato, or 10
miles southeast of Fair Haven Beach State Park, moving east at 50
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fulton, Central Square, Cato, Constantia, Sterling, Phoenix, Ira,
Cleveland, Hannibal and Meridian.
This includes Interstate 81 near exit 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 4315 7588 4320 7608 4323 7610 4327 7620
4324 7621 4322 7619 4320 7622 4324 7627
4322 7626 4320 7627 4323 7631 4323 7648
4314 7649 4311 7647 4310 7650 4316 7671
4322 7671 4336 7663 4325 7587
TIME...MOT...LOC 2333Z 288DEG 43KT 4322 7657
HAIL...0.88IN
WIND...60MPH
$$
Reynolds787
WWUS51 KBUF 232346
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
746 PM EDT Thu May 23 2019
NYC011-075-232356-
/O.CAN.KBUF.SV.W.0020.000000T0000Z-190524T0000Z/
Cayuga NY-Oswego NY-
746 PM EDT Thu May 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR CAYUGA AND SOUTHERN OSWEGO
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 4315 7588 4320 7608 4323 7610 4327 7620
4324 7621 4322 7619 4320 7622 4324 7627
4322 7626 4320 7627 4323 7631 4323 7648
4314 7649 4311 7647 4310 7650 4316 7671
4322 7671 4336 7663 4325 7587
TIME...MOT...LOC 2346Z 288DEG 43KT 4317 7636
$$
ReynoldsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:47 PM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, May 23, 3:47 PM EDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
347 PM EDT Thu May 23 2019
.SYNOPSIS...
Scattered to numerous showers and thunderstorms will end from west
to east later this afternoon and evening following the passage of a
cold front. In the wake of this feature...cooler and generally dry
conditions will then follow for the rest of tonight and Friday...
before another low pressure system brings another couple rounds of
showers and thunderstorms later Friday night and Saturday. Somewhat
unsettled conditions may then linger into Sunday...before high
pressure brings a return to dry weather in time for Memorial Day.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of this writing...the prefrontal trough and its area of much
weakened convection is pushing into central New York...with just
some garden-variety showers and isolated storms found across the
North Country. These will continue to push east across this
particular region over the next few hours.
In the wake of the prefrontal trough...some additional convective
redevelopment has (as previously thought) begun to take shape to the
southeast of Lake Erie...along the southeastern edge of a developing
lake shadow. This activity should continue to develop and push eastward
across the Southern Tier and at least interior portions of the Finger
Lakes this afternoon...with the amount of atmospheric recovery in
the wake of the prefrontal trough the key to exactly how well developed
this activity will get. Should sufficient organization of this take
place...the highly sheared environment that is in place will still be
supportive of at least a localized severe weather threat across this
particular region...with damaging winds the primary concern. Further
north across the Niagara Frontier and Lower Genesee Valley...the
aforementioned developing/expanding lake shadowing northeast of
Lake Erie should help to preclude much if any real additional severe
weather risk.
Speaking of which...those areas within the expanding lake shadowing
will also see a short period of windy conditions out ahead of an
approaching cold front this afternoon...with wind gusts to 40-45 mph
likely. These will peak between the mid and late afternoon hours...before
quickly diminishing through early evening following the passage of
the cold front.
In the wake of the cold frontal passage...any convection will quickly
come to an end this evening...with cooler and mainly dry weather then
following for the remainder of tonight and Friday. The one possible
exception to the dry conditions will be found across the North Country
later tonight and Friday morning...where lingering cyclonic upslope
flow and low level moisture on the backside of low pressure over
New England could lead to a few additional spotty light showers.
Otherwise a general increase in low level moisture will result in
partly cloudy skies this evening giving way to increasing low
clouds overnight...followed by a general west-to-east increase in
sunshine on Friday as high pressure and drier air build into our
region.
With respect to temperatures...lows tonight will drop back into the
lower to mid 50s in the wake of the cold front...with highs on Friday
then generally ranging in the mid to upper 60s.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Surface based ridging extending southeast from James Bay will
consolidate over NY/PA and maintain firm control across the lower
lakes Friday night. Look for quiet and dry weather across the region
with generally clear skies until late as an approaching warm front
introduces some mid and high level clouds. Lows by daybreak will
range from the upper 40s to lower 50s across the forecast area.
Saturday, the surface high just to our southeast will quickly exit
the area and off the NJ coast during the early morning hours.
Meanwhile, weak surface low pressure over Ontario Canada will track
east while lifting its warm front into Western NY. Isentropic lift,
supported by a 30 knot LLJ, and copious amounts of moisture being
transported northeast into the region (PW values ramping up to near
1.5 inches) will likely lead to increasing chances of showers and
thunderstorms Saturday morning. As the warm front continues to lift
northeast across the area into the North Country, behind the front
there maybe a brief lull in storm activity across Western NY before
the cold front arrives later in the day/evening. Again, another
round of storms will be possible with the cold front but with the
front arriving so late in the day, instability won't be maximized
and waning to an extent. So the potential for widespread severe
weather at this point will be limited due to the timing of the cold
front.
Otherwise, with temperatures climbing into the 70s and a moisture
laden atmosphere it will likely be a humid day across the region.
Saturday night, low pressure over NE. Ontario Canada will track
further NNE into Quebec with its trailing cold front slowly pushing
south and southeast into PA where it will stall overnight.
Meanwhile, a weak wave is forecast to track out of the Midwest along
this stalled frontal boundary to our south on Sunday. Although,
various model guidance packages differ on the positioning of the
stalled front and the strength of the wave which is forecast to pass
to our south. For now, have kept chance POPs in the forecast to
account for the uncertainty.
Sunday night, sprawling surface ridging over Ontario Canada will
track east with the axis of the ridge positioned over James Bay and
bisecting Western NY. This feature will introduce quiet and dry
weather across the forecast area into Monday. Any residual showers
or thunderstorm behind the departing wave will quickly end Sunday
evening with mainly clear skies developing overnight. Lows will fall
back mainly into the 50s under mainly clear skies by daybreak
Monday.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Increased ridging will begin on Monday over the eastern third of the
country. This will provide mostly rainfree conditions for Monday. As
the ridge strengthens over the southeast U.S., a similar scenario to
this weeks weather will take shape. The ridge over the southeast
U.S. will cause waves of low pressure to trek northeast out of
western half of the country where a trough will be in place. Waves
of low pressure will increase the chance for showers and
thunderstorms from Tuesday through Thursday across western and north
central NY.
Ahead of these areas of low pressure warming temperatures on Tuesday
and Wednesday will bring highs across the area to the upper 70s to
mid 80s. A passing cold front late Wednesday/early Thursday will
bring slightly below normal temperates to the area with highs in the
mid to upper 60s.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 1840Z...a prefrontal trough and its attendant convective line
has pushed into central New York and weakened considerably since
earlier this morning. This will continue translating eastward across
the North Country over the next few hours.
In the wake of the prefrontal trough...some additional convective
redevelopment remains possible this afternoon into early this
evening from interior portions of the Southern Tier northeastward
across interior portions of the Finger Lakes out ahead of the
approaching cold front...with this conditional upon sufficient
destabilization in the wake of the prefrontal trough. Should this
occur...such convection could be supportive of some locally strong
wind gusts to 40-50 knots.
Also out ahead of the cold front...a short period of rather windy
conditions with gusts to 35 knots or so is expected across the
Niagara Frontier over to Rochester...with the winds then quickly
diminishing following the passage of the front late this afternoon
and this evening.
Following the passage of the cold front...generally dry weather
will prevail tonight through Friday...with the possible exception
of a few spotty leftover light showers across portions of the
North Country overnight and Friday morning. Meanwhile...mainly
VFR flight conditions this evening will deteriorate to MVFR later
tonight as low level moisture increases across the region...before
gradually improving back to VFR from west to east through the
course of Friday.
Outlook...
Friday night...VFR/MVFR with a chance of showers and thunderstorms
overnight.
Saturday...VFR/MVFR with showers likely and a chance of thunderstorms.
Some storms could again produce gusty winds.
Sunday...VFR/MVFR with a chance of showers and thunderstorms.
Monday...VFR.
Tuesday...Mainly VFR with a chance of showers and thunderstorms.
&&
.MARINE...
In the wake of a prefrontal trough...southwest winds will increase
to 15 to 25 knots on Lake Erie and the western half of Lake Ontario
through this afternoon as an area of low pressure deepens and
passes to the north of Lake Ontario. A cold front will then cross
the Lower Great Lakes late this afternoon and this evening...with a
period of moderately brisk westerly flow and attendant greater wave
action following in its wake. Small Craft Advisories remain in effect
to cover all of this...with gradually improving conditions then
expected later tonight and Friday as high pressure builds across the
Lower Great Lakes.
&&
.TIDES/COASTAL FLOODING...
A cold front will cross Lake Ontario early this evening. Behind
this front moderately brisk westerly winds will produce higher
waves on Lake Ontario, with these combining with very high lake
levels to bring the likelihood of lakeshore flooding to the
shorelines of Wayne...Northern Cayuga...and Oswego Counties.
Winds and flooding concerns will then diminish on Friday as high
pressure builds into the area.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Warning from 8 PM this evening to 11 AM EDT
Friday for NYZ004>006.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ020-
040-041.
Small Craft Advisory until 11 AM EDT Friday for
LOZ043.
Small Craft Advisory until 2 AM EDT Friday for LOZ042.
Small Craft Advisory from 11 PM this evening to 11 AM EDT
Friday for LOZ044.
&&
SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...AR
LONG TERM...SW
AVIATION...JJR
MARINE...JJR
TIDES/COASTAL FLOODING...JJRHazardous weather outlook, May 23, 1:17 PM EDT, 6 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 117 PM EDT Thu May 23 2019 NYZ001>003-010>012-019-085-241730- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua- Southern Erie- 117 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Winds may gust up to 40 to 45 mph this afternoon from the Lake Erie shore northeastward across the Niagara Frontier to near Rochester. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of severe thunderstorms is possible Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ013-014-020-021-241730- Livingston-Ontario-Cattaraugus-Allegany- 117 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. A second round of thunderstorms are expected to develop during the mid to late afternoon. A few of these storms may become severe with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of severe thunderstorms is possible Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>006-241730- Wayne-Northern Cayuga-Oswego- 117 PM EDT Thu May 23 2019 ...LAKESHORE FLOOD WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT FRIDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. A second round of thunderstorms are expected to develop during the mid to late afternoon. A few of these storms may become severe with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. Another round of severe thunderstorms is possible Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-241730- Jefferson-Lewis- 117 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected this afternoon. A few isolated storms may become severe with damaging winds and large hail, but the greater severe weather risk will likely stay south of the area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-241730- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 117 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a another slight risk of severe thunderstorms on Saturday over Lake Erie. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 4:45 AM EDT | Lakeshore Flood Watch | BUF | Cayuga, Oswego, Wayne | 8 hr |
| May 23, 4:45 AM EDT | Small Craft Advisory | BUF | 30 hr | |
| May 23, 9:07 AM EDT | Special Marine Warning | BUF | 83 min | |
| May 23, 9:27 AM EDT | Severe Thunderstorm Warning | BUF | Chautauqua | 63 min |
| May 23, 9:36 AM EDT | Special Marine Warning | BUF | 54 min | |
| May 23, 9:46 AM EDT | Special Marine Warning | BUF | 89 min | |
| May 23, 9:54 AM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua, Erie, Niagara | 66 min |
| May 23, 10:28 AM EDT | Special Marine Warning | BUF | 17 min | |
| May 23, 10:56 AM EDT | Special Weather Statement | BUF | Allegany, Genesee, Livingston, Monroe, Orleans, Wyoming | 64 min |
| May 23, 1:06 PM EDT | Lakeshore Flood Warning | BUF | Cayuga, Oswego, Wayne | 21 hr |
| May 23, 5:53 PM EDT | Special Marine Warning | BUF | 37 min | |
| May 23, 6:18 PM EDT | Special Marine Warning | BUF | 42 min | |
| May 23, 6:31 PM EDT | Special Marine Warning | BUF | 44 min | |
| May 23, 6:55 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 50 min |
| May 23, 7:27 PM EDT | Severe Thunderstorm Warning | BUF | Lewis | 47 min |
Nearby
Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.